Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 209, NWS Omaha, NE

August 16, 2016Cass County, Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2016, 6:35 PM CDT for Cass County, Lancaster County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 6:35 PM CDT (23:35 UTC)
Expired
Aug 16, 2016, 7:15 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Cass County, NE, Lancaster County, NE

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:33 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 16, 6:33 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT TUE AUG 16 2016

.SHORT TERM...(tonight through Friday)
Issued at 345 PM CDT Tue Aug 16 2016

Forecast concerns tonight will be precipitation coverage/chance
of thunderstorms.

Latest radar/satellite imagery highlight a couple of areas of
showers and thunderstorms. The area over the Omaha/Council Bluffs
area has lingered through the afternoon hours and is in a fairly
narrow area. Steep lapse rates remain in place with 13-16 deg
dewpoints pooled in this area. mid level warm air advection
persists this evening as they push eastward ahead of the mid level
shortwave. The low level jet increases this evening across
northeast Kansas and this could help promote thunderstorm
activity. Recent experiment HRRR/SPC HRRR linger storms in
southeast Nebraska and southwest Iowa.  Will maintain isolated to
scattered pops for this area.

Other areas of concern are over parts of Minnesota. These storms
are tracking south toward an area of favorable CAPE and along the
instability axis. A 0-3km wind max is associated with the stronger
cluster and tends to stay north of the area. SPC has broadened
it's slight risk and the marginal risk remains in the area where
we have storms mentioned. The experimental HRRR/SPC HRRR/RAP do hint
at the potential for storms in northeast Nebraska into Iowa...so
do mention pops here.

The pesky trough shifts to the east Wednesday with mid level
ridging, thus have a mainly dry forecast and high temperatures in
the 80s to around 90. There is a slight chance for thunderstorms
in northeast Nebraska late Wednesday night.

The next best chance for thunderstorms will be Friday. The models
have slowed the front down, however we do have likely rain chances
for Friday afternoon for parts of the area.

.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM CDT Tue Aug 16 2016

Thunderstorms continue Friday night as the leading portion of the
h5 trough moves in. Trailing energy may linger the storm chances
into Saturday, however there is good north flow behind the front.
Much cooler for the weekend with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Aug 16 2016

VFR conditions are expected through the TAF period. Scattered
thunderstorms are possible at the sites and did include a VCTS for
KLNK AND KOMA for the evening.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Kern
Hazardous weather outlook, Aug 16, 5:35 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT TUE AUG 16 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
535 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING IN
NORTHEAST NEBRASKA WITH LARGE HAIL THE PRIMARY THREAT. OTHER
STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF
INTERSTATE 80. HOWEVER SEVERE STORMS ARE NOT LIKELY WITH THIS
ACTIVITY.

THEN AFTER MIDNIGHT...A FEW THUNDERSTORMS ARE STILL POSSIBLE IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A WEAK SURFACE BOUNDARY
SLIPS SOUTHEAST. THIS ACTIVITY SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE
THURSDAY NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH
THE REGION. A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE
IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, Aug 16, 5:01 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE AUG 16 2016

NEZ011-012-162245-
KNOX NE-CEDAR NE-
501 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES UNTIL 545 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 14 MILES SOUTH OF TYNDALL...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...
GAVINS POINT DAM AND CAMPGROUNDS AND LINDY.

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
      4285 9755 4286 9750 4285 9745 4286 9743
      4266 9741 4267 9794 4277 9795 4280 9790
      4286 9787 4287 9783
TIME...MOT...LOC 2200Z 266DEG 17KT 4277 9785

BILLINGS WRIGHT
Local storm report, Aug 16, 5:41 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 SW SANTEE             42.80N 97.90W
08/16/2016  E1.75 INCH       KNOX               NE   LAW ENFORCEMENT

&&

BKERN
Special weather statement, Aug 16, 5:56 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
556 PM CDT TUE AUG 16 2016

NEZ011-162345-
KNOX NE-
556 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
645 PM CDT...

AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF VERDIGRE...OR 28 MILES NORTHEAST OF O'NEILL...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...VERDIGRE...NIOBRARA...CENTER...WINNETOON...
BAZILE MILLS AND THE HIGHWAY 14 AND 59 JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4278 9790 4248 9766 4244 9809 4265 9830
      4269 9830
TIME...MOT...LOC 2256Z 319DEG 14KT 4262 9814

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:19 AM CDTSpecial Weather StatementOAXAntelope26 min
Aug 16, 1:27 AM CDTSpecial Weather StatementOAXWayne33 min
Aug 16, 5:01 PM CDTSpecial Weather StatementOAXKnox44 min
Aug 16, 5:11 PM CDTSevere Thunderstorm WarningOAXKnox49 min
Aug 16, 5:56 PM CDTSpecial Weather StatementOAXKnox49 min
Aug 16, 6:04 PM CDTSevere Thunderstorm WarningOAXCedar, Knox26 min
Aug 16, 6:41 PM CDTSpecial Weather StatementOAXCass49 min
Aug 16, 6:49 PM CDTSpecial Weather StatementOAXJohnson41 min
Aug 16, 6:52 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce38 min
Aug 16, 6:54 PM CDTSpecial Weather StatementOAXKnox51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.